Cardiotoxicity related to 5-fluorouracil chemotherapy: A report of two cases

M. C. Weng, W. B. Wang, T. Y. Chao

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

5-Fluorouracil (5-FU) is a chemotherapeutic agent which has been used to treat many solid tumors including cancers of the breast, ovary, cervix, bladder, prostate gland and gastrointestinal tract. Side effects related to the drug include bone marrow suppression, stomatitis, nausea, vomiting and diarrhea. However another less frequent but lethal event cardiotoxicity - appears to have been ignored by physicians. Recently, two cases of cardiac toxicity induced by 5-FU have been encountered here. One patient developed supraventricular tachycardia and the other illustrated silent myocardial infarction with congestive heart failure. Since these side effects may result in death when 5-FU is prescribed to those patients who have had previous heart disease or are concomitantly receiving inevitable radiotherapy over the cardiac region, it should be recommended with extreme caution.

Original languageEnglish
Pages (from-to)266-269
Number of pages4
JournalChinese Medical Journal (Taipei)
Volume55
Issue number3
Publication statusPublished - 1995
Externally publishedYes

Keywords

  • arrhythmia
  • chemotherapy
  • myocardial infarction

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Cardiotoxicity related to 5-fluorouracil chemotherapy: A report of two cases'. Together they form a unique fingerprint.

  • Cite this